Alert archive / West Virginia / Frost Advisories in 2018

Frost Advisory 3, NWS Charleston, WV

April 30, 201820 counties in West Virginia

NWS Charleston, WV issued this frost advisory at Apr 30, 2018, 7:18 PM EDT for 20 counties in West Virginia. It took effect at May 1, 2018, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2018, 7:18 PM EDT (23:18 UTC)
In effect from
May 1, 2018, 2:00 AM EDT
Expired
May 1, 2018, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS71 KRLX 302318
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
718 PM EDT Mon Apr 30 2018

WVZ008>011-015>020-024>031-033-034-010730-
/O.NEW.KRLX.FR.Y.0003.180501T0600Z-180501T1300Z/
Jackson WV-Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-McDowell-Wyoming-
Including the cities of Ravenswood, Ripley, Parkersburg, Vienna, 
St. Marys, Belmont, Paden City, Sistersville, Middlebourne, 
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Welch, 
Gary, War, Mullens, Oceana, and Pineville
718 PM EDT Mon Apr 30 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Tuesday.

* TEMPERATURES...In the lower to mid 30s, mainly in the valleys
  away from rivers.

* TIMING...Early Tuesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

TRM
1 follow-up statement
916 
WWUS71 KRLX 010652
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
252 AM EDT Tue May 1 2018


WVZ008>011-015>020-024>031-033-034-011300-
/O.CON.KRLX.FR.Y.0003.000000T0000Z-180501T1300Z/
Jackson WV-Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-McDowell-Wyoming-
Including the cities of Ravenswood, Ripley, Parkersburg, Vienna, 
St. Marys, Belmont, Paden City, Sistersville, Middlebourne, 
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Welch, 
Gary, War, Mullens, Oceana, and Pineville
252 AM EDT Tue May 1 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the lower 40s.

* TIMING...Through early this morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Kistner

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Apr 30, 3:33 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 3:33 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
333 PM EDT Mon Apr 30 2018

.SYNOPSIS...
Dry high pressure settles in through mid-week, with a warming
trend. A cold front will bring precipitation chances to the
region late this week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM Monday...

Big Bubble No Trouble...High pressure will continue to build
over the region overnight and Tuesday. Winds will eventually die
down towards sunset and switch to the SW. This will allow for
some decoupling. However, with winds switching to the SW
overnight, temperatures shouldn't drop too much. There may be a
few patches of frost here and there in the extreme sheltered
valleys, but not enough to cause any problems or headlines.

Tuesday, with high pressure over the region, temperatures
should warm nicely and forecast reach the low 80s in the
lowlands by afternoon. 60s/70s in the mountain zones.

Enjoy!!!

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Sunday...

Surface high pressure to our south will keep the area dry and
sunny for the duration of the short term. The northeastern CWA
will be dry and breezy and expecting gusts up to 35mph and low
RH values in the 20's. As moisture builds back in from the west
while the fleeting high pressure exits and the area experiences
a more zonal flow, area will stay warm with temperatures
reaching into the mid 80's towards mid - week. Sunny days and
lights winds are expected through the short term. Left out
precipitation in the forecast period until a cold front moves
into the area on Thursday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Sunday...

As high pressure starts to exit the area warmer temperatures
will start to switch over to cooler temperatures as two cold
fronts pass through this weekend. A system developing in the
central plains will cross over to the CWA by Thursday evening
bringing the first cold front through the area Friday morning.
Models diverge a little as the NAVGEM and GFS has the system
exiting on Saturday morning while the Euro keeps the system
around until Sunday. Decided to go with a blend and have the
system exiting Saturday afternoon. Total QPF is expected to be
up near a half an inch in most areas with highers amounts
nearing 0.75 inch in the NE CWA area and the northern West
Virginia panhandle. With the jet stream parked overhead on
Friday into Saturday cannot rule out possible thunderstorms and
moderate showers associated with convective activity.

After this system exits, cooler temperatures from Canadian
outflow can be expected as this system exits and yet another
cold front comes in from the north, but models diverge on the
timing on this front. The GFS has it coming in as late as
Tuesday morning while other models have it coming through as
early as Sunday evening. With model uncertainty decided to go
with a blend with the cold front coming through Sunday night
late into early Monday morning. Not expecting much precipitation
with this front as high pressure builds in quickly on the
backside of this one.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 105 PM Monday...

High pressure continues to build over the region. VFR
conditions and variable winds through the forecast period for
PKB/HTS/CRW, with little or no impacts to aviation expected. At
CKB/EKN/BKW and the WV mountains, NW winds will occasionally
gust to 14-19kts this afternoon and will gradually shift to the
SW after 00Z and diminish. VFR conditions throughout the
forecast period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
No widespread IFR anticipated.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/JZ
NEAR TERM...JS
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JS
Hazardous weather outlook, Apr 30, 9:23 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
923 AM EDT Mon Apr 30 2018

WVZ520-522>526-011330-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
923 AM EDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Fire danger threat will be elevated today and into this evening due
to the combination of low relative humidity, dry fuels, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-011330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
923 AM EDT Mon Apr 30 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in West Virginia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.